Benefits don't last when discontinuing warfarin after pulmonary embolism

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

If patients who experience pulmonary embolism take warfarin for two years, their risk of blood clots and major bleeding are significantly reduced. However, if they stop treatment, the benefits do not last, according to a French multicenter, randomized, double-blind study published this month in  JAMA.

During the trial, all 371 patients received anticoagulation therapy for six months after having a symptomatic, unprovoked pulmonary embolism and being hospitalized at one of 14 French hospitals from July 13, 2007, to March 15, 2012. They were then randomized in a 1:1 ratio to receive warfarin or placebo for 18 months. When they stopped treatment, they were followed for a median of 23.4 months. 

During the randomized phase, 3.3 percent of patients in the warfarin group and 13.5 percent of patients in the placebo group had the primary outcome of recurrent venous thromboembolism (VTE) or nonfatal or fatal major bleeding. The difference was statistically significant, and warfarin use was associated with a 78 percent relative risk reduction.

However, across the full study period including the treatment phase and the follow-up period after patients stopped treatment, the primary outcome occurred in 20.8 percent of patients in the warfarin group and 24.0 percent of patients in the placebo group. The researchers said the rates of recurrent VTE, major bleeding and unrelated deaths were similar between the groups. They added that the risk of major bleeding was low in both groups.

For the placebo group, the risk of recurrence was highest in the six months after they stopped taking warfarin. When patients who had received warfarin during the randomized phase stopped treatment, the rate of recurrent VTE was twice as high as those who had received placebo all along.

“Our results suggest that patients such as those who participated in our study require long-term secondary prophylaxis measures,” wrote lead author Francis Couturaud, MD, PhD, of Centre Hospitalo-Universitaire de Brest, and colleagues. “Whether these should include systematic treatment with vitamin K antagonists, new anticoagulants or aspirin, or be tailored according to patient risk factors (including elevated D-dimer levels) needs further investigation.”